Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 25, NWS Las Vegas, NV

August 18, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2014, 1:49 PM MST for Mohave County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 1:49 PM MST (20:49 UTC)
Expired
Aug 18, 2014, 2:10 PM MST
In force
21 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 103 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS55 KVEF 182049
SVRVEF
AZC015-182130-
/O.NEW.KVEF.SV.W.0025.140818T2049Z-140818T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 PM MST MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 230 PM MST.

* AT 140 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHEASTERN MOHAVE COUNTY...OR 32 MILES SOUTHEAST OF
  COLORADO CITY...AND WAS MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANTELOPE VALLEY ROAD AND MAINLY RURAL AREAS OF EXTREME             
  NORTHEASTERN MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3680 11261 3671 11261 3670 11262 3657 11263
      3649 11266 3646 11285 3678 11295 3681 11260
TIME...MOT...LOC 2048Z 172DEG 11KT 3659 11275

$$

JS
1 follow-up statement
284 
WWUS55 KVEF 182110
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM MST MON AUG 18 2014

AZC015-182119-
/O.CAN.KVEF.SV.W.0025.000000T0000Z-140818T2130Z/
MOHAVE AZ-
210 PM MST MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN MOHAVE
COUNTY IS CANCELLED...

DOPPLER RADAR INDICATES THE THUNDERSTORM THAT PROMPTED THE WARNING 
HAS WEAKENED CONSIDERABLY AND SEVERE WEATHER IS NO LONGER EXPECTED 
FROM THIS STORM.

LAT...LON 3680 11261 3671 11261 3670 11262 3657 11263
      3649 11266 3646 11285 3678 11295 3681 11260
TIME...MOT...LOC 2109Z 172DEG 11KT 3665 11276

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:18 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 18, 9:18 AM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
918 AM PDT MON AUG 18 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL
HELP DRAW MONSOON MOISTURE NORTH...LEADING TO A CHANCE OF
THUNDERSTORMS OVER EASTERN CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA TODAY INTO TUESDAY. TEMPERATURES WILL COOL SOME
EACH DAY INFLUENCED BY THE MOISTURE AND NEARBY LOW PRESSURE SYSTEM.
&&

.UPDATE...THUNDERSTORMS ROUGHLY ALONG INTERSTATE 40 FROM ESSEX TO
NORTH OF YUCCA WERE MOVING NORTH AND SLOWLY WEAKENING. RAISED POPS
AND CLOUD COVER IN THE PATH OF THE STORMS.
&&

.PREV DISCUSSION...
252 AM PDT MON AUG 18 2014

.SHORT TERM...THROUGH TUESDAY NIGHT
AN OUTFLOW BOUNDARY OUT OF SOUTHWEST ARIZONA MOVED THROUGH LAKE
HAVASU CITY AROUND MIDNIGHT. THE BOUNDARY HAS CONTINUING TO PUSH
WEST THROUGH SOUTHERN SAN BERNARDINO COUNTY, ALTHOUGH WESTWARD
MOMENTUM LOOKS TO BE SLOWING AS IT NEARS THE MORONGO BASIN.
ELSEWHERE SKIES ARE CLEAR.

MOISTURE OVER ARIZONA WILL CONTINUE TO FLOW NORTHWARD INTO THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN SOUTHEAST TODAY AROUND HIGH
PRESSURE CENTERED NEAR THE FOUR CORNERS. A MID-LEVEL SHORTWAVE
TROUGH NEAR THE SOUTHERN CALIFORNIA COAST WILL SLOWLY SHIFT INLAND
ACROSS THE AREA TONIGHT IN RESPONSE TO A CLOSED LOW LOW DROPPING
DOWN THE PAC NW COAST. THIS SHORTWAVE TROUGH WILL PROVIDE SOME
ADDITIONAL DYNAMICS IN THE FORM OF DIVERGENCE ALOFT ASSOCIATED WITH A
70 KNOT JET OVERHEAD. GOING TO KEEP ANY MENTION OF ISOLD/SCTD
THUNDERSTORMS EAST OF A YUCCA VALLEY-PAHRUMP-RACHEL LINE TODAY. THE
NORTHWEST CWA WILL STAY THUNDERSTORM FREE.

DID INCREASE POPS FOR LINCOLN, ERN CLARK, ERN SAN BERNARDINO AND
MOHAVE COUNTIES TONIGHT INTO TUESDAY AS HI-RES MODELS SIMILAR
SHOWING GOOD CLUSTERING FOR THUNDERSTORM POTENTIAL. WITH UPPER LOW
MOVING SOUTH OVER CENTRAL CALIFORNIA TUESDAY AFTERNOON DECIDED TO
INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS TO THE EASTERN SIERRA
SLOPES. LOWERING HEIGHTS, HIGHER HUMIDITY/CLOUD COVER WILL PRODUCE
NEAR NORMAL TEMPERATURES TODAY FOLLOWED BY BELOW NORMAL VALUES
TUESDAY.

.LONG TERM...WEDNESDAY THROUGH MONDAY NIGHT.

THIS IS NOT THE HIGHEST CONFIDENT OF FORECASTS FOR THE LATE WEEK
PERIOD AS THE LATEST OPERATIONAL MODELS CONTINUE TO SHOW A LARGE
SPREAD IN HOW THEY HANDLE THE MAJOR FEATURES IN THIS PERIOD. A
MID/UPPER LEVEL LOW IS FORECAST TO DROP INTO SOCAL ON WEDNESDAY
WHICH WILL CONTINUE TO PULL MOISTURE ON NORTH. HOW FAR WEST THIS
MOISTURE GETS IS QUESTIONABLE BUT GIVEN THE POSITION OF THE LOW NEAR
LOS ANGELES IT IS POSSIBLE SHOWERS AND THUNDERSTORMS COULD DEVELOP
AS FAR WEST AS A MORONGO VALLEY TO MT CHARLESTON TO PIOCHE LINE AND
A SLIGHT CHANCE FOR THUNDERSTORMS WAS PLACED IN FROM HERE ON EAST.
WORTH WATCHING WILL BE THE POTENTIAL FOR A MOIST-DRY BOUNDARY (OR A
SO-CALLED DESERT DRY LINE) WHICH TENDS TO SERVE AS FOCUS FOR SHOWERS
AND THUNDERSTORMS TO DEVELOP.

THE MAIN ISSUE IS IN THE THURSDAY THROUGH SATURDAY PERIOD AS THE
AFOREMENTIONED LOW IS EITHER PUSHED EAST BY A MID/UPPER LEVEL TROUGH
THAT DROPS INTO NORTHERN NEVADA OR IS NOT PICKED UP AND FLOATS
AROUND EITHER OFF TO THE WEST (GEM) OR IS SLOWER TO EJECT (ECMWF AND
DGEX) VERSUS THE FASTER OPERATIONAL GFS. AT THIS TIME, CONFIDENCE IS
NOT THE HIGHEST IN ANY ONE SOLUTION. THE FORECAST THUS CONTINUES A
BLEND OF THE VARIOUS SOLUTIONS, KEEPING A CHANCE FOR SHOWERS AND
THUNDERSTORMS IN FOR MAINLY THE AFTERNOON AND EVENING HOURS SOUTH OF
INTERSTATE 15 WITH THE HIGHEST CHANCES IN MOHAVE COUNTY. BY SUNDAY,
WE SHOWED A DRYING TREND AS ALL MODELS SHOW THE LOW OFF EITHER WELL
ENOUGH TO THE WEST OR EAST.

HIGH TEMPS WERE LOWERED SEVERAL DEGREES DUE TO THE LOW AND EXPECTED
INCREASED CLOUD COVER FROM WEDNESDAY THROUGH FRIDAY WITH HIGHS AS
MUCH AS 6 TO 9 DEGREES BELOW NORMAL. TEMPS SHOULD THEN WARM BACK
CLOSER TO NORMAL OVER THE WEEKEND AND BASED ON FORECAST SOUNDINGS,
WE WENT ABOVE STATISTICAL GUIDANCE AND WITH THE WARMER END OF BIAS
CORRECTED CONS MODELS.  DEWPOINTS WERE ALSO RAISED SEVERAL DEGREES
TO BETTER BLEND WITH NEIGHBORING OFFICES.

.AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE THAT
THUNDERSTORMS WILL DEVELOP NEAR THE TERMINAL AREA THIS AFTERNOON AND
EVENING BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN THE TAF.
OTHERWISE...EXPECT PERIODS OF EAST TO SOUTHEAST WINDS IN THE LATE
MORNING AND EARLY AFTERNOON ALONG WITH INCREASING CLOUDS ABOVE 10
KFT AGL. EVEN IF STORMS ARE NOT NEAR THE TERMINALS WINDS COULD
BECOME GUSTY AND ERRATIC IN DIRECTION. THERE WILL BE CHANCES FOR
THUNDERSTORMS TODAY IN ALL CORRIDORS AND TUESDAY IN THE MORMON MESA
AND PEACH SPRINGS CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED/SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY
THROUGH TUESDAY OVER EASTERN SAN BERNARDINO COUNTY CALIFORNIA...
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. CEILING MAY LOWER TO
5-7K FT IN THUNDERSTORMS ESPECIALLY OVER NORTHWEST ARIZONA. WINDS
WILL FOLLOW TYPICAL DIURNAL TRENDS EXCEPT BE GUSTY AND ERRATIC
NEAR STORMS

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY
THROUGH TUESDAY.
&&

MORGAN/PIERCE/STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:14 AM MSTAreal Flood AdvisoryVEFMohave2 hr
Aug 18, 12:58 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.